Board Review: Overdose
Local paramedics respond to a call for an unresponsive teenager found by her mother when she returned home from work. The 13 year old has a known psychiatric history and prior suicide attempts. She was found lying next to her mothers pill bottles which include her diabetic medications. During the medics initial evaluation, she was found to have a POC glucose of 45mg/dL which was treated with an amp of D50 IV en route to the hospital. However, upon arrival her POC glucose fell back to 61mg/dL. Based on your concern for ingestion, what treatment below would you consider next? (scroll down for the answer)
a) Sodium bicarbonate
The correct answer is b) octreotide
- Sulfonylureas are oral medications that cause hypoglycemia by triggering endogenous insulin release.
- While diabetics achieve euglycemia, non-diabetics (particularly children, elderly and those with liver disease) can become profoundly hypoglycemic
- Agents with longer half-lives such a glyburide and chlorpropamide are more likely to cause hypoglycemia.
- Peak concentrations generally occur 8 hours after ingestion; symptoms can be delayed and long lasting without treatment.
- Octreotide, a somatostatin analogue, should be administered as it inhibits further insulin release. Initial dose is 1-1.5 mcg/kg (up to 150mcg) every 6 hours
- Glucagon is typically used for management of hypoglycemia prior to obtaining IV access and should not be a substitute dextrose